after having a-fib---then finding out i had a leaky mitral valve which needed repairing-----( i did not have any blockages ) my doctor put me on a beta blocker (metoprolol)----I feel great most of the time---the only thing I notice is when I have to exert myself for a few seconds ( like runing and playing with my dog or walking fast up a steep incline ) I have to stop because of lack of wind and feel exhausted----would this be considered a side effect of beta blockers
I am on metoprolol and with a slower heart rate it does feel as if you are out of breath after exertion.... due to the slower heart rate and therefore less blood gets pumped/beat. This is one reason you stop taking a beta blocker before a stress test. Not really a true side effect when you consider the reason why one takes a beta blocker.
Absolutely, I had the same problem until my cardiologist took me off it, much better now. However, in my case I didn't take it because of a-fib, but rather for my B/P and he but me on Norvasc instead. This is a Calcium Channel blocker with it's own side effects - it never fails.
Unlike Beta Blockers, CCBs have not been shown to reduce mortality or additional heart attacks after a heart attack.
Well, just to be certain I would contact your Doctor as soon as possible. As far as I'm aware, beta blockers shouldn't cause shortness of breath on mild exertion ( a few seconds). It can be a sign of you not tolerating the meds very well, so better to be safe than sorry. I was on beta blockers for years, quite a strong one (bisoprolol) which I could only tolerate 1.25mg. I could run for several minutes but what stopped me every time was chest discomfort, never shortness of breath.
Have you had the valve surgery yet?
Well, I gues we are all different. I couldn't, while on Beta Blockers, even walk up a slight incline (say 25%) whithout having to stop to catch my breath. I could, however, walk on straight stretches without any problems. That has disappeared after I switched to Norvasc. And a lot of people that I came across on the Internet were complaining about the very same thing. In my opinion there is no "steep incline" that you walk up in a "few seconds" - that would be a dog ****.
I didn't say they don't, I said they 'shouldn't'. This is why I suggested the poster contact their Doctor. In the leaflet accompanying beta blockers it should say "contact your Doctor if you suffer the following side effects"....
"shortness of breath (even on mild exertion)". Perhaps you didn't tolerate them very well. My beta blockers gave the exact opposite effect, shortness of breath even at rest if I didn't take them. They are supposed to make your quality of life a bit better, not worse.
I am also on Metoprolol and I exercise for at least an hour everyday and have no issues. It may also be that my blood pressure was so low ( 96/60 ) before and it just doesn't effect me that bad, but my grandfather has the shortness of breath type issue on his so I would just say to see your doctor and see what they have to say. Good Luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.